Reflux Medication Found Safe in Infants Studied
WebMD News Archive
Feb. 10, 2000 (Washington) -- Propulsid (cisapride), a drug used to treat reflux, a condition that causes some infants to spit up frequently, did not create heart problems in 100 infants who were given it as part of a study. While the findings signal good news for babies with this disorder, the medication is still under review by the FDA, which has linked it to serious heart rhythm irregularities and deaths.
Reflux results when a band of muscle called the sphincter, which connects the infant's esophagus to the stomach, does not properly close, allowing for food particles to wash back up into the throat. In infants, Propulsid works by moving food more quickly through the stomach and intestines, reducing the chances that it can come back up.
In January, the FDA recommended that all patients on Propulsid, which is approved only for use in adults with heartburn, receive an electrocardiogram (ECG) prior to starting therapy, and that the drug not be given if certain values exceed the normal range. The warning, co-issued with Janssen Pharmaceutica Research Foundation, the manufacturer, repeated the list of certain drugs that, given with Propulsid, could cause heart problems. The FDA also announced it had 270 reported cases of arrhythmias, including 70 fatalities, that occurred in people using the drug. Of the total, 85% of the patients had known risk factors that should have kept them from ever receiving the medication.
In this study, reported in the current issue of Pediatrics, researchers from Tulane University studied 100 infants, aged 3-6 months, who had been diagnosed with reflux. Sixty were given an ECG before being given Propulsid, and 40 were given one after they had been on the medication for 1-4 months. None of the babies experienced arrhythmias, or irregular heartbeats, although more than half had an elevation in what is known as QT intervals. However, only two of the infants had ranges above normal for QT readings, and the values returned to normal after the medication was stopped.
The lead author of the study remains convinced that the medication is safe when used properly.
"Last year, I wrote 600 prescriptions for cisapride, and we never saw a problem with one of them," says Vikram Khoshoo, MD, PhD, a pediatric gastroenterologist at West Jefferson Medical Center and an associate professor of pediatrics at Tulane University in New Orleans. Khoshoo estimates that he sees more than 10,000 patients a year. "We wanted to document this experience, and we found there was not much data that was published in children," he says. Khoshoo adds that he has no financial stake in cisapride or any relationship with its manufacturer.
In his own practice, Khoshoo attributes the lack of adverse events to careful prescribing and patient education. "We calculate the dosage by weight, and we demonstrate to the mother what the dosage is in the syringe. We dispense the syringe ourselves and give them three, [with the dose] marked with a permanent marker," he says. "We send the mom home with a list of all the drugs that might have an interaction. Right off the bat, from when the medication came out, that's what we've been doing in our practice."